Alert archive / Vermont / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 3, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2000, 3:48 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 3:48 PM EDT (19:48 UTC)
- Expired
- May 9, 2000, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:55 PM EDT | Hail 1 | Wells, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 091949 SVRBTV VTC021-027-092045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 348 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUTLAND COUNTY IN VERMONT WINDSOR COUNTY IN VERMONT * UNTIL 445 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WELLS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WESTON...8 MILES SOUTH OF LUDLOW...AROUND 420 PM EDT NEAR CHESTER AROUND 430 PM EDT 5 MILES SOUTH OF SPRINGFIELD AROUND 440 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 9, 2:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT TUE MAY 9 2000 CRNT: WRM FNTL BNDRY WITH GOOD MOIST ADVECTION AND SFC CONVERGENCE LYING ACRS A KOGS-KBTV-KMVL-K1V4 LINE. MOST RECENT ACTVTY FIRE UP ALG BNDRY AND EXITING VORT MAX AT 17Z...BUT MVD ACRS MORE STABLE VCNTY AND WEAKER THAN THIS MRNG/S ACTVTY. THREE FCST PRBLMS FOR THIS PKG. 1) ISOLD SVR WX THREAT FOR SRN ZONES?! 2) WHERE...WHEN...DURATION OF ACTVTY THIS EVENING/TNGT (MAINLY FOR FLD CONCERNS). 3) PSBL MORE WIDESPREAD EVENT WED AFTN WITH S/W AND FNT. PRBLM #1: LTST SWOMCD ADDRESSES THIS PRBLM. PRETTY MUCH UNI- DIRECTIONAL FLOW OF 40 KTS AT H8 AND 60 KTS AT H5 WITH GRTST INSTABILITY WELL SOUTH OF WRM FNTL BNDRY. VSB SAT PIXS SHW TWO AREAS OF IMMEDIATE CONCERN CENT NY AND ERN ONTARIO. THIS IS WELL AHD OF APPRCHG VORT LOBE XPCTD TO SLICE ACRS NY BY 00Z. ACTUALLY...THIS LOBE IS ASSOC WITH ERLR TSTM ACTVTY ACRS INDIANA THIS MRNG AND WL LKLY FOLLOW THE HISTORY OF PRODUCING MORE ACTVTY LATE TDY/TNGT. PRBLM #2: VORT LOBE FM INDIANA ACTVTY LKLY FOLLOWING CD FNTL BNDRY AND THEN OVERRIDE RDG AND MV ALG WRM FNTL BNDRY AS PAST EPISODES. THIS CUD FIRE UP MORE NOCTURNAL CONVECTION WITH PW/S OF 1-1.5 AND TVL ALG WRM FNTL BNDRY OVRNGT THAT SHLD LIE ACRS SAME AREA THAT WITNESSED 1.5-3 INCHES OF RAIN. THE CONCERN IS ERLY CONVECTION IN CENT NY AS WELL AS LESS THAN FVBRL JET IN QUESTION OF A REPEAT PERFORMANCE. MDLS INDICATE CONVECTION FURTHER SOUTH AND NOT NECESSARILY OVERRIDING BNDRY AS LAST NGT. IN FACT...WTR VPR/VSB SHW BNDRY THAT MDLS KEY ON SETTING UP ACRS CENT NY. ALSO... AMPLIFYING TROF PRODUCING S/W RDG AHD THAT MAY SQUELCH ACTVTY FURTHER S AS WELL. ATTM...LEANING AGAINST FFA BUT AM CONCERNED ABT PRVS HISTORY OF VORT MAX. WL ISSUE FFSBTV ABT HIGH STREAMS AND PSBL THREAT TO ALLOW ROOM FOR EVENING SHIFT IF NECESSARY. STAY TUNED!!! PRBLM #3: INITIALLY WRM FNTL BNDRY STAYS STNRY OR PSBLY RETROGRADES AS VEERING WND ALLOWS AGEO FLOW TO DROP BKDOOR. HWVR...AS SYNOPTIC SYSTEM APPROACHES...SUNSHINE SOUTH OF BNDRY AND INCREASING SSW WND DVLPS WED...WUD XPCT FNT TO MV N INTO MUCH OF FA TMRW. FVRBL JET DYNAMICS WITH H5 S/W AND APPRCHG SFC LOW/FNT. SHEAR IS MNLY UNIDIRECTIONAL ALTHOUGH SOME DIRECTIONAL SHEAR NR SFC LOW AND WRM FNTL BNDRY. ACTVTY SHLD BE MUCH MORE WIDESPREAD WITH PSBL N-S SQUALL LINE MVG QUICKLY. HVY RAIN BUT UNLIKELY TRAINING. WORKS OUT BY 3 PM. ZONES BY 330 PM. .BTV...NONE. SLW
In the hours before
Special weather statement, May 9, 12:10 PM EDT, 3 hours 38 minutes before
NYZ026>031-034-035-VTZ001>012-092200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1210 PM EDT TUE MAY 9 2000 ...MORE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE ISOLATED SEVERE WEATHER IN THE NORTH COUNTRY... AT NOON...A FRONTAL BOUNDARY LIES ACROSS THE SAINT LAWRENCE RIVER VALLEY AND THE NORTHERN THIRD OF VERMONT. SOUTH AND ALONG OF THIS LINE...PARTLY SUNNY SKIES WITH WARM TEMPERATURES AND HUMIDITY WILL BE IDEAL OF DEVELOPMENT OF THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. ISOLATED SEVERE WEATHER IN THE FORM OF STRONG WINDS AND LARGE HAIL ARE POSSIBLE ALONG WITH TORRENTIAL RAINS AND FREQUENT...DANGEROUS LIGHTNING. NORTH OF THIS LINE...SHOWERS AND THUNDERSTORMS HAVE BEEN NUMEROUS THROUGH THIS MORNING WITH TORRENTIAL RAINS AND FREQUENT LIGHTNING CAUSING SCATTERED POWER OUTAGES. HEAVY RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS HAVE CAUSED PONDING OF WATER ON ROADWAYS AND RAPID RISES OF AREA STREAMS BUT NO REPORTS OF FLOODING. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN...ESPECIALLY TONIGHT COULD CAUSE ISOLATED FLOOD PROBLEMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. && WHITTIER
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:42 AM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 48 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.